Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 30, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2008, 9:25 PM PDT for Bonner County, Boundary County, Kootenai County, Idaho; 5 counties in Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 9:25 PM PDT (04:25 UTC)
- Expired
- Aug 18, 2008, 10:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 34 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:09 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 3306 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 190425
SVROTX
IDC017-021-055-WAC019-043-051-063-065-190515-
/O.NEW.KOTX.SV.W.0030.080819T0425Z-080819T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
925 PM PDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
NORTHERN SPOKANE COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITY OF SPOKANE...
FERRY COUNTY IN NORTHEAST WASHINGTON...
THIS INCLUDES THE CITY OF REPUBLIC...
PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...
THIS INCLUDES THE CITY OF NEWPORT...
STEVENS COUNTY IN NORTHEAST WASHINGTON...
BONNER COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF SANDPOINT...
BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF BONNERS FERRY...
KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS...COEUR
DALENE...
* UNTIL 1015 PM PDT
* AT 922 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT AHEAD OF DISTANT THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF KELLER TO 10 MILES SOUTH OF
HARRISON...OR ALONG A LINE EXTENDING FROM 50 MILES SOUTH OF REPUBLIC
TO 11 MILES WEST OF ST. MARIES...AND MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KELLER...HARRISON AND SPOKANE BY 935 PM PDT...
WELLPINIT...MILLWOOD...GREEN ACRES AND DISHMAN BY 940 PM PDT...
TRENTWOOD...OTIS ORCHARDS AND MEAD BY 945 PM PDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.
LAT...LON 4899 11606 4799 11606 4806 11624 4802 11633
4742 11633 4741 11658 4737 11663 4738 11677
4736 11686 4753 11714 4783 11799 4779 11807
4794 11820 4784 11836 4792 11855 4794 11868
4789 11873 4793 11883 4900 11884
TIME...MOT...LOC 0424Z 210DEG 39KT 4794 11870 4733 11679
$$
FONTENOT2 follow-up statements
000
WWUS56 KOTX 190448
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
948 PM PDT MON AUG 18 2008
IDC017-021-055-WAC019-043-051-063-065-190515-
/O.CON.KOTX.SV.W.0030.000000T0000Z-080819T0515Z/
BONNER ID-BOUNDARY ID-FERRY WA-PEND OREILLE WA-STEVENS WA-KOOTENAI
ID-SPOKANE WA-LINCOLN WA-
945 PM PDT MON AUG 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR NORTHEASTERN LINCOLN...NORTHERN SPOKANE...KOOTENAI...STEVENS...
PEND OREILLE...FERRY...BOUNDARY AND BONNER COUNTIES...
AT 941 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF KELLER TO MEDIMONT...OR ALONG A LINE
EXTENDING FROM 39 MILES SOUTH OF REPUBLIC TO 12 MILES NORTH OF ST.
MARIES...MOVING NORTHEAST AT 45 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTHEAST AND EASTERN WASHINGTON. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.
LAT...LON 4899 11606 4799 11606 4806 11624 4802 11633
4742 11633 4741 11658 4737 11663 4738 11677
4736 11686 4753 11714 4783 11799 4779 11807
4794 11820 4784 11836 4792 11855 4794 11868
4789 11873 4793 11883 4900 11884
TIME...MOT...LOC 0445Z 210DEG 39KT 4814 11853 4752 11662
$$
FONTENOT000
WWUS56 KOTX 190512
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1012 PM PDT MON AUG 18 2008
IDC017-021-055-WAC019-043-051-063-065-190520-
/O.EXP.KOTX.SV.W.0030.000000T0000Z-080819T0515Z/
BONNER ID-BOUNDARY ID-FERRY WA-PEND OREILLE WA-STEVENS WA-KOOTENAI
ID-SPOKANE WA-LINCOLN WA-
1010 PM PDT MON AUG 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...
NORTHERN SPOKANE...KOOTENAI...STEVENS...PEND
OREILLE...FERRY...BOUNDARY AND BONNER COUNTIES WILL EXPIRE AT 1015
PM PDT...
WINDS AHEAD OF A LINE OF THUNDERSTORMS HAVE WEAKENED BELOW SEVERE
LEVELS. HOWEVER STRONG WINDS OF 40 TO 45 MPH AND DANGEROUS LIGHTNING
CAN STILL BE EXPECTED OVER THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.
LAT...LON 4899 11606 4799 11606 4806 11624 4802 11633
4742 11633 4741 11658 4737 11663 4738 11677
4736 11686 4753 11714 4783 11799 4779 11807
4794 11820 4784 11836 4792 11855 4794 11868
4789 11873 4793 11883 4900 11884
TIME...MOT...LOC 0510Z 210DEG 39KT 4838 11833 4775 11641
$$
FONTENOTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:48 PM PDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 18, 4:48 PM PDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT MON AUG 18 2008
.SYNOPSIS...
STRONG UPPER LEVEL RIDGING WILL PUSH EAST OVERNIGHT ALLOWING A
A COLD FRONT TO PUSH THROUGH REGION. THIS FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS WHICH SHOULD CONTINUE INTO TUESDAY. A DEEP
AND UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY MIDWEEK. THIS TROUGH WILL BRING VERY WET AND COOLER
THAN NORMAL CONDITIONS TO THE AREA ON WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...
TONIGHT...EARLY EVENING FORECAST UPDATE TO REFINE FORECAST BASED
ON THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH FOR MOST OF THE
FORECAST AREA UNTIL 11 PM TONIGHT. THUNDERSTORMS ARE FIRING OVER
OREGON AT THIS TIME AND WILL TAKE A COUPLE HOURS TO REACH THE
SOUTHERN ZONES OF THE FORECAST AREA...BUT INSTABILITY...INCOMING
DYNAMIC SUPPORT ASSOCIATED WITH THE INCOMING NEGATIVELY TILTED
TROUGH...AND STRONG MID LEVEL SHEAR VALUES SUGGEST THESE STORMS
WILL BE ORGANIZED AS THEY CROSS INTO THE FORECAST AREA. WHILE THE
MAIN LARGE HAIL THUNDERSTORM THREAT WILL BE CONCENTRATED SOUTH AND
WEST OF A LINE FROM AROUND OMAK TO SPOKANE TO LEWISTON THIS
EVENING...THERE IS A CHANCE OF STRONG AND POSSIBLY DAMAGING GUST
FRONTS RADIATING OUT FROM THESE STORMS AND PENETRATING INTO THE
IDAHO COUNTIES AND NORTHEASTERN ZONES AS THE EVENING WEARS
ON...AND TRIGGER MORE STORMS OVER THESE PERIPHERAL COUNTIES.
IN THE MEAN TIME A MARINE PUSH APPEARS TO BE UNDERWAY OVER THE
BASIN WITH SURFACE OBSERVATIONS AND RADAR INDICATING 20 KNOT
SUSTAINED SOUTHWEST WINDS WITH GUST POTENTIAL TO 35 KNOTS FROM
WENATCHEE TO SPOKANE BEFORE THE STORMS ADD THEIR GUST FRONTS LATER
THIS EVENING. BLOWING DUST HAS BEEN REPORTED OVER THE DEEP BASIN
IN THE LAST HOUR. THUS ZONE FORECAST UPDATE IMMINENT TO REFINE
THESE THREATS. UPDATE TO STATE FORECAST ALSO EXPECTED. /FUGAZZI
&&
.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 00Z
WEDNESDAY. MAIN AVIATION CONCERN WILL BE THE THREAT FOR STRONG TO
LOCAL SEVERE THUNDERSTORMS MOVING INTO THE INLAND NORTHWEST MONDAY
EVENING...GENERALLY BEFORE MIDNIGHT. A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO LIFT TOWARD INTO THE AREA...STARTING
NEAR KEAT AND KMWH AND MOVING UP INTO THE KLWS/KPUW AREA BY 01-03Z
AND TOWARD THE KGEG-KCOE AREA TOWARD 03-05Z. LCL MVFR/IFR CIGS AND
VIS ARE POSSIBLE IN HEAVIER STORMS...WITH GUSTY WINDS TO 30KT..OR
IN EXCESS OF 50KT IN AND IN THE VCNTY OF ANY SEVERE STORMS. EXPECT
A CONTINUED RISK OF RAIN AND SOME THUNDERSTORMS OVERNIGHT/INTO
TUESDAY...BUT THE THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT
PRIMARILY INTO THE PANHANDLE EASTWARD. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 80 56 67 54 66 / 50 30 20 70 60 50
COEUR DALENE 62 79 57 63 52 62 / 40 40 20 80 60 50
PULLMAN 60 79 56 68 52 67 / 40 30 20 70 60 50
LEWISTON 68 85 62 74 59 73 / 30 30 20 60 60 30
COLVILLE 56 81 52 66 51 65 / 50 40 40 80 70 50
SANDPOINT 57 77 53 61 51 60 / 40 40 20 70 70 60
KELLOGG 64 77 56 62 50 61 / 40 40 20 80 80 60
MOSES LAKE 62 85 59 72 54 72 / 50 0 30 40 30 20
WENATCHEE 66 82 60 71 57 71 / 50 0 40 50 40 20
OMAK 62 84 56 72 54 72 / 50 10 40 40 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
PANHANDLE.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
SEVERE THUNDERSTORM WATCH 839 UNTIL 11 PM FOR NORTH IDAHO
PANHANDLE...KOOTENAI COUNTY...IDAHO PALOUSE...LEWISTON...
LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
OKANOGAN VALLEY...WENATCHEE AREA.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE...WATERVILLE PLATEAU.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
AND ASOTIN COUNTIES.
SEVERE THUNDERSTORM WATCH 839 IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR EAST SLOPES NORTH CASCADES...COLUMBIA
BASIN...FOOTHILLS BLUE MOUNTAINS...BLUE MOUNTAINS...LOWER
GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...SPOKANE
AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU...
&&Hazardous weather outlook, Aug 18, 5:09 AM PDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 509 AM PDT MON AUG 18 2008 WAZ038-041>044-191215- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 509 AM PDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031>037-191215- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 509 AM PDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 8:57 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
857 PM PDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 SSW SPOKANE 47.61N 117.46W
08/18/2008 SPOKANE WA NWS EMPLOYEE
TOP 40 FEET OF A 14 INCH DIAMETER TREE TOPPLED
&&
VBALLARDThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:01 PM PDT | Severe Thunderstorm Warning | OTX | Latah | 44 min |
| Aug 18, 8:33 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 57 min |
| Aug 18, 8:57 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 48 min |
| Aug 19, 4:41 AM PDT | Red Flag Warning | OTX | Benewah, Bonner, Boundary, Kootenai, Shoshone | 10 hr |
| Aug 18, 7:25 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 50 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2008Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.